Mississippi, 2022Flash Flood and Hail in Mississippi, February 22 to 23, 2022
February 22 to 23, 2022 · NWS JAN · 8 events in 3 counties and zones
Scattered storms developed during the afternoon and brought hail and damaging winds to portions of central Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered storms developed during the afternoon and brought hail and damaging winds to portions of central Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 22, 3:28 PM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Feb 22, 3:28 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
328 PM CST Tue Feb 22 2022
.DISCUSSION...
Tonight and tomorrow...
Cold front still off to the NW, slowing considerably in parallel
flow aloft. Showers and thunderstorms have been limited through
much of the day with a strong capping in version evident on 12Z
sounding, reflecting the warm air advection in the midlevels being
underdone in the models prev. This afternoon, some scattered
convection is breaking out on radar and will be quickly moving off
to the northeast. Not a lot in the way of large scale forcing
this far south, and low level shear is decreasing. That being
said, will hold on to the outlooks given that the temps have
overachieved, and the LAPS MUCAPE in the NE is a bit richer.
Convection in the SW will move into that environment and have a
very limited window this afternoon to develop into anything
severe. In the overnight hours, as the front settles to the south,
high res models are redeveloping some convection along and ahead
of the line that will have some potential for strong storms, but
the parameters decrease after 06z. Similarly to last night...the
front will make some progress overnight due to reinforcement from
rain cooled air/precip...though the flow aloft remains parallel.
Models persist in dropping the temperatures in the northwest into
the 40s before dawn, though the frontal location by morning is
extremely low confidence. Gusty winds overnight decrease tomorrow,
but chance pops remain in the forecast with the stalled boundary
providing some focus for waa showers moving in with warm Gulf air
moving in and over the shallow cool air behind the front.
Wednesday night through Monday night...
The front will turn around and move back north as a warm front
Wednesday night into Thursday and will generally extend across the
Delta by Thursday evening. Most of the shower/thunderstorm
activity will be across the Delta on Thursday with mainly showers
possible further east and south. Another short wave will drive a
cold front southeast across the area Thursday night into Friday
morning. With decent lapse rates of 6.5- 7.0 c/km a couple of
storms could become strong to severe. Will continue to hold off
mention in the HWO/Graphicasts for now. Surface high pressure will
briefly build in for Friday, with the showers ending during the
morning hours. Cooler temperatures will prevail, with highs mostly
in the 50s.
Another short wave will approach the area on Saturday and with
increasing isentropic lift, rain will develop and overspread the
area during the day into the evening hours. The rain will continue
across most of the area through Saturday night, before Surface
ridging begins to build in on Sunday. High pressure will continue to
prevail into next week, with warming temperatures./15/
&&
.AVIATION...
18Z TAF discussion:
Fairly dense cu field filling in across the region with the front
and associated precip still to the NW. MVFR/VFR will prevail
through midday... but closer to 20Z, lowering ceilings and
increased chances for SHRA/TSRA are expected. may see some sct
showers ahead of the precip with the front. Gusty winds will
continue through the period with gusts of 20-25 kts. Winds through
00z will be southerly, followed by a shift to northerly winds from
north to south associated with a cold front for all TAF sites
other than HBG/PIB. Given rich RH in the overnight hours, have
dropped HBG/PIB to at least MVFR vis/IFR cigs.
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 58 67 57 79 / 46 36 15 22
Meridian 64 74 59 79 / 44 44 7 11
Vicksburg 52 59 50 77 / 61 30 18 40
Hattiesburg 65 81 60 79 / 29 30 3 12
Natchez 60 68 55 80 / 35 40 14 41
Greenville 44 50 44 67 / 86 29 53 67
Greenwood 48 57 50 73 / 92 30 48 50
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
15/HJS
Hazardous weather outlook, Feb 22, 11:44 AM CST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
1144 AM CST Tue Feb 22 2022
ARZ074-075-LAZ007>009-015-016-MSZ018-019-034>036-040>052-231745-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Bolivar-Sunflower-Washington-Humphreys-Holmes-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-
1144 AM CST Tue Feb 22 2022
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and northwest
Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today
This afternoon through this evening, isolated severe
thunderstorms are possible. Some thunderstorms could produce
damaging wind gusts and hail. A tornado cannot be ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.
MSZ025>033-037>039-231745-
Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-
Oktibbeha-Attala-Winston-Noxubee-
1144 AM CST Tue Feb 22 2022
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today
This afternoon through this evening, severe thunderstorms are
possible. Some thunderstorms could produce damaging winds to 60
mph and hail to the size of half dollars. A tornado cannot be
ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.
LAZ023>026-MSZ053>066-072>074-231745-
Franklin LA-Catahoula-Tensas-Concordia-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
1144 AM CST Tue Feb 22 2022
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.
15
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Feb 22, 4:23 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Jackson MS
423 PM CST Tue Feb 22 2022
MSZ048-053-054-222315-
Copiah MS-Hinds MS-Claiborne MS-
423 PM CST Tue Feb 22 2022
...A strong thunderstorm will impact portions of southeastern
Claiborne, southwestern Hinds and northwestern Copiah Counties
through 515 PM CST...
At 422 PM CST, Doppler radar was tracking a strong thunderstorm near
Peyton, or 23 miles west of Hazlehurst, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Carpenter around 440 PM CST.
Dentville around 445 PM CST.
Utica around 450 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3191 9090 3219 9056 3197 9039 3182 9082
TIME...MOT...LOC 2222Z 235DEG 33KT 3189 9079
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DLSpecial weather statement, Feb 22, 4:33 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
433 PM CST Tue Feb 22 2022
MSZ062-063-222315-
Lawrence MS-Lincoln MS-
433 PM CST Tue Feb 22 2022
...A strong thunderstorm will impact portions of east central Lincoln
and northern Lawrence Counties through 515 PM CST...
At 433 PM CST, Doppler radar was tracking a strong thunderstorm over
East Lincoln, or 13 miles southeast of Brookhaven, moving northeast
at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Monticello around 500 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3142 9025 3147 9032 3168 9018 3155 9002
TIME...MOT...LOC 2233Z 225DEG 18KT 3147 9026
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DLSpecial weather statement, Feb 22, 4:37 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
437 PM CST Tue Feb 22 2022
MSZ049-050-056-222315-
Smith MS-Scott MS-Rankin MS-
437 PM CST Tue Feb 22 2022
...A strong thunderstorm will impact portions of eastern Rankin,
northwestern Smith and southwestern Scott Counties through 515 PM
CST...
At 436 PM CST, Doppler radar was tracking a strong thunderstorm near
Monterey, or near Star, and another strong thunderstorm just east
of Brandon, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jackson, Brandon, Morton, Pelahatchie, Leesburg, Branch, Pulaski,
Johns, Forkville and Polkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3209 9001 3223 9009 3259 8973 3219 8952
TIME...MOT...LOC 2236Z 242DEG 31KT 3217 8998
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DLEvent by event
4 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Hinds
- When
- February 22, 5:12 PM CST
- Where
- Hinds County, 2.83 mi NNE of Terry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 32.140, -90.290
A tree was blown down on Wynndale Road.
Hail, Hinds
- When
- February 22, 5:14 PM CST
- Where
- Hinds County, 2.83 mi SW of New Byram
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.147, -90.298
Nickel to quarter size hail fell along Dac Cove.
Hail, Rankin
- When
- February 22, 5:24 PM CST
- Where
- Rankin County, 1.36 mi WSW of Cleary
- Measured
- 1.25 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 32.160, -90.200
Hail cracked a windshield in Friendship Acres.
Hail, Rankin
- When
- February 22, 5:48 PM CST
- Where
- Rankin County, 1.36 mi ESE of Brandon
- Measured
- 1.25 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 32.260, -89.960
Hail, Rankin
- When
- February 22, 5:51 PM CST
- Where
- Rankin County, 1.81 mi NE of Value
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 32.300, -89.980
Nickel size hail fell in the Cornerstone subdivision.
Thunderstorm Wind, Rankin
- When
- February 22, 5:54 PM CST
- Where
- Rankin County, Rankin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 32.280, -89.920
Two large trees were blown down and blocked a driveway.
Thunderstorm Wind, Rankin
- When
- February 22, 5:55 PM CST
- Where
- Rankin County, 0.9 mi NE of Rankin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 32.290, -89.910
Two trees were blown down at the intersection of Highway 80 and Andrew Chapel Road. A fence was also damaged and multiple large limbs were blown down in the area.
Flash Flood, Oktibbeha
- When
- February 23, 10:00 PM CST to 11:45 PM CST
- Where
- Oktibbeha County, 1.34 mi WSW of Patrick to 0.85 mi NW of State College
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.470, -88.800
Rainfall of up to four inches fell which resulted in street flooding throughout Starkville and surrounding areas of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Arkansas, February 22, 2022$300,000 · 70 kt wind · 13 events
- Damaging Winds in Missouri, February 22, 2022$251,000 · 78 kt wind · 3 events
- Tornado and Flash Flood in Kentucky, February 22, 2022$95,000 · EF0 · 6 events
- Tornado and Flooding in Alabama, February 22 to 23, 2022$62,000 · EF0 · 13 events
- Flooding in New York, February 22 to 24, 2022$50,000 · 3 events
- Extreme Cold in South Dakota, February 22 to 23, 202226 events
- Extreme Cold and Cold in South Dakota, February 22 to 23, 202224 events
- Extreme Cold in North Dakota, February 22 to 24, 202218 events
- Winter Weather in California, February 22 to 23, 202216 events
- Flash Flood and Flooding in Illinois, February 22, 20220.88 in hail · 16 events
- Damaging Wind in Mississippi, February 22, 2022$20,000 · 50 kt wind · 1 event
- Cold in Montana, February 22 to 23, 202213 events